Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 42, NWS Lake Charles, LA

June 27, 2017Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 27, 2017, 1:40 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 1:40 PM CDT (18:40 UTC)
Expired
Jun 27, 2017, 4:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 80 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:00 PM CDTFLASH FLOODBeaumont, TXPUBLIC SUBMITTED VIDEO OF STREET FLOODING ALONG PORTER AND BROOKLYN ON THE SOUTH END OF BEAUMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS54 KLCH 271840
FFWLCH
TXC245-361-272145-
/O.NEW.KLCH.FF.W.0042.170627T1840Z-170627T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
140 PM CDT TUE JUN 27 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Southwestern Orange County in southeastern Texas...

* Until 445 PM CDT

* At 139 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nederland, Port Neches, Vidor, Central
  Gardens and Rose City.

Additional rainfall amounts of two to three are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3014 9391 2997 9391 2996 9424 3014 9425

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 12:30 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 27, 12:30 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1230 PM CDT Tue Jun 27 2017

.DISCUSSION...
18Z TAFS

&&

.AVIATION...
Scattered to numerous showers and thunderstorms expected again
this afternoon as an upper weakness over the area will serve to
enhance lift. Convection will wane by late this evening with the
loss of diurnal heating. Light and variable winds with VFR
conditions will prevail overnight and into early Wednesday with
another round of convection expected to begin by late morning
Wednesday.

Jones

&&

.PREV DISCUSSION... /issued 1054 AM CDT Tue Jun 27 2017/

DISCUSSION...
Weather map showing mainly easterly flow over the area. Radar show
showers and thunderstorms continuing over the coastal waters into
coastal SE TX/SW LA with a few showers forming inland. Minor
updates to qpf and chances of showers and thunderstorms this
morning and afternoon, but otherwise mainly on track with having
the best chances over SE TX/SW LA.

DML

PREV DISCUSSION... /issued 551 AM CDT Tue Jun 27 2017/

DISCUSSION...
For the 06/27/17 1200 UTC TAF package.

AVIATION...
VFR has prevailed through the overnight period amid light SFC
winds and underneath extensive mid/upper level cloud cover. KBPT
has recently reported an MVFR CIG. Believe this to be temporary,
but will continue to monitor OBS. VFR is forecast to continue to
prevail through the forecast period, though once again convection
is expected to affect locations primarily along/S of I-10 as a
shortwave trof currently translating through Central TX digs into
the NW Gulf. Light E to SE SFC winds are expected, though
direction/magnitude will vary near convection and associated
outflows.

13

PREV DISCUSSION... /issued 437 AM CDT Tue Jun 27 2017/

SYNOPSIS...
KLCH 88D shows widespread showers over the coastal waters early
this morning, with just some isltd storms beyond 60 NM. This
activity was occurring along and south of a weak stationary sfc
boundary and aided by a shortwave trough aloft over the northwest
Gulf coast. LAPS precip water analysis shows deep tropical
moisture in place mainly along and south of I-10 with PW in excess
of 2 inches, while lower values are north and east of the area.
This corresponds well to 00Z sounding data as well with KLCH near
2 inches, KLIX at 1.6 inches, KSHV at 1.4 inches and KJAN around
an inch.

24

DISCUSSION...
What's left of the weak frontal boundary will linger near the
coast today then dissipate tonight into Wednesday. Sfc high pres
settling just off the southeast US coast will ridge westward,
allowing a warm and moist southeasterly flow to become established
through early next week.

For today, the combination of the sfc boundary and the
disturbance aloft, along with additional interactions from outflow
boundaries, will allow for sctd showers and tstms again. The
highest chcs are expected over southeast TX, tapering to a slgt
chc acrs central LA. Given the anomalously high moisture content
over the area, some storms will be capable of producing heavy
rainfall and intense rain rates, and with slow storm movement this
could result to localized flooding problems, especially in urban
areas and locations prone to poor drainage.

Abv normal rain chcs will continue Wednesday through Friday
AVIATION...04as lower pres in the mid and upper levels lingers
over the northwest Gulf coast. Precip water values will remain
near or even abv 2 inches near the coast (from 2 to nearly 3 std
dev abv normal), and this deep moisture will gradually spread back
northward as the weakness aloft becomes sheared acrs the northern
Gulf coast later this week. Heavy downpours and localized
flooding could again pose some potential problems in a few
locations.

Rain chcs will finally begin to subside by the weekend as the
subtropical ridge builds west and brings drier air aloft. While
some isltd showers will be possible with daytime heating, expect
convection will be minimal so kept POPs "silent" at 14 percent or
lower late in the weekend through early next week.

Daytime temperatures will run slightly below normal (in the
middle to upper 80s) the next few days thanks to extensive cloud
cover and showers. Highs will trend warmer over the weekend into
early next week as the area begins to see fewer showers and a
little more sun. Overnight lows are expected to remain near
seasonal normals.

24

MARINE...
Easterly winds will shift more southeasterly by
tonight as the weak frontal boundary washes out and ridging builds
west along the Gulf coast. A disturbance will meander over the
northwest Gulf region the next few days, interacting with the
abundant tropical moisture over the area to produce abv normal
shower and thunderstorm chances. Winds and seas will be locally
higher near tstms.

A generally moderate onshore flow will persist through the weekend
with periods of elevated winds and seas that could result in
possible exercise caution conditions at times.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  88  72  86 /  20  40  20  50
LCH  74  87  75  86 /  30  50  50  50
LFT  72  86  74  85 /  30  50  40  50
BPT  74  86  75  87 /  30  50  50  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...66
Hazardous weather outlook, Jun 27, 5:20 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
520 AM CDT Tue Jun 27 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
520 AM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop across the area
this morning and continue through early evening. Shower coverage
is expected to be greatest across southeast Texas into far western
Louisiana.

Some storms will be capable of producing heavy rainfall with
intense rain rates, and this could result in localized flooding
problems, especially in urban areas and locations prone to poor
drainage. Additional hazards with storms will be frequent cloud
to ground lightning and brief gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous showers and thunderstorms can be expected
each day Wednesday through Friday, with chances decreasing by the
weekend.

The main hazards associated with activity the next few days will
be heavy rainfall and localized flooding, along with frequent
cloud to ground lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ430-432-435-450-452-455-470-472-475-281030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
520 AM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms can be expected
through tonight. Shower coverage will diminish some during the
day, then increase again this evening into the overnight hours.

Heavy rainfall reducing visibility to less than one mile and
frequent cloud to water lightning will be possible with the
stronger storms, along with locally higher winds and seas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous showers and thunderstorms can be expected
Wednesday through Friday, with chances decreasing by the weekend.
Brief heavy rainfall reducing visibility to less than one mile
and frequent cloud to water lightning will be possible with the
stronger storms, along with locally higher winds and seas.

A generally moderate onshore flow will persist through the weekend
with periods of elevated winds and seas that could result in
possible exercise caution conditions at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

24

In the hours before

Special weather statement, Jun 27, 12:29 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1229 PM CDT Tue Jun 27 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
280130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
Including the cities of Fort Polk, Pickering, Leesville, Slagle,
Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport,
Simmesport, Mansura, Bundick Lake, De Ridder, Fields, Oretta,
Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou,
Reddell, Lawtell, Opelousas, Eunice, Lake Charles, Sulphur,
Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley,
Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge,
Cade, St. Martinville, Abbeville, Intracoastal City, Meaux,
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point,
Centerville, Franklin, Patterson, Berwick, Bayou Vista,
Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike,
Cameron, Creole, Grand Chenier, Rutherford Beach, Town Bluff,
Fred, Hillister, Ivanhoe, Spurger, Warren, Woodville, Lumberton,
Silsbee, Beaumont, Sabine Pass, Sea Rim State Park, Orange,
Vidor, Bridge City, Holly Springs, Jasper, Kirbyville,
Magnolia Springs, Mt. Union, Roganville, Burkeville, Farrsville,
Jamestown, Newton, Wiergate, Bleakwood, Call, Gist, Buna,
Evadale, and Deweyville
1229 PM CDT Tue Jun 27 2017

...Tropical Funnel Clouds Possible...

A very moist and unstable tropical airmass is in place across the
area. Meanwhile...the vertical wind profile over the area is
light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

66

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:22 PM CDTAreal Flood AdvisoryLCHJefferson113 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.